Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The Witt ring of a space of orderings

Author: Murray Marshall
Journal: Trans. Amer. Math. Soc. 258 (1980), 505-521
MSC: Primary 10C05; Secondary 12D15
MathSciNet review: 558187
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The theory of “space of orderings” generalizes the reduced theory of quadratic forms over fields (or, more generally, over semilocal rings). The category of spaces of orderings is equivalent to a certain category of “abstract Witt rings". In the particular case of the space of orderings of a formally real field K, the corresponding abstract Witt ring is just the reduced Witt ring of K. In this paper it is proved that if $X = (X, G)$ is any space of orderings with Witt ring W(X), and $X \to Z$ is any continuous function, then g is represented by an element of W(X) if and only if ${\Sigma _{\sigma \in V}}g(\sigma ) \equiv 0 \bmod \left | V \right |$ holds for all finite fans $V \subseteq X$. This generalizes a recent field theoretic result of Becker and Bröcker. Following the proof of this, applications are given to the computation of the stability index of X, and to the representation of continuous functions $g: X \to \pm 1$ by elements of G.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 10C05, 12D15

Retrieve articles in all journals with MSC: 10C05, 12D15

Additional Information

Keywords: Orderings, Boolean space, reduced Witt ring, abstract Witt ring
Article copyright: © Copyright 1980 American Mathematical Society